Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. Some anticancer drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor. Check with your doctor to see if the drugs you are taking may have any of these effects. Your doctor or nurse will take a urine and blood samples to check how well your bladder and kidneys are working.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, broth, ice cream, soup, popsicles, and gelatin are all considered fluids. However, you will want to avoid drinks that contain caffeine, like coffee, tea, and soda.
Watch for These Symptoms
Symptoms related to your kidneys and bladder that can develop as a side effect of chemotherapy include:
- Pain or burning when you urinate or after you empty your bladder
- Frequent, urgent urination
- Not being able to urinate
- Reddish or bloody urine
- Chills, especially shaking chills
- Urine that is orange, red, green, or dark yellow or has a strong medicine odor
- Reviewer: Brian Randall, MD
- Review Date: 05/2012 -
- Update Date: 05/14/2012 -